Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Elevated triglycerides in an HIV+ person


  My question is whether I have an elevated risk of heart disease or
  arteriosclerosis given my health history.
  For the last 8 months, my triglyceride levels have fluctuated between
  800 and 1000.  My cholesterol levels have been stable, around 180.  I have
  neither a high fat nor a low fat diet.  There is no history of early
  heart disease in my family.  I am male, 39, 10-15% body fat, and very physically
  active (run 20+ miles/week at 8 minute/mile pace and play vigorous tennis
  4 hours/week).  I am HIV+, since at least November 1985.  My current
  CD4 count is 1200 and my current CD8 count is 1700.  My CD4 count has never
  been below 400.  My current viral load is below 400.  I have never had
  an opportunistic infection.
  I am currently taking the following anti-viral medications: Fortovase,
  Norvir, d4t, and 3tc.  I have been taking Fortovase and Norvir for over
  13 months.  The high triglyceride levels did not appear until several
  months after I began taking those medications.  I highly suspect that
  Fortovase and/or Norvir are causing the high levels because I have changed
  the other medications without affecting those levels.
  I also take a number of nutritional supplements, including
  antioxidants like Vitamin E.
  If my risk for heart disease and/or arteriosclerosis is significantly
  higher because of the elevated triglyceride levels, then I'll consider
  changing medications.
  Thanks very much.
-----------------------------------------------------------------------------------------------------------------------------------
Dear Larry:
There are conflicting expert opinions regarding the importance of elevated triglycerides as a sole risk factor for heart disease.  Certainly, diabetes, which is sometimes associated with elevated triglycerides, can increase the risk for heart disease.  There have been numerous reports of protease inhibitors causing diabetes, though the link is not certain.  In addition, reports are now emerging of protease inhibitors perhaps causing accelerated atherosclerosis.  Nonetheless, the protease inhibitors are a major advance in treating HIV.  Patient and physician just need to be vigilant for these potential side effects.
When the triglyceride level approaches 1000, the risk of pancreatitis definitely increases.  There are good medicines to lower the triglyceride level.  You may want to see a specialist in lipid disorders to see if your triglyceride level should be treated.  I would advise against stopping the protease inhibitors without consulting with your doctor.  
If you wish to be evaluated here at the Cleveland Clinic, please call 1-800-CCF-CARE for an appointment with a preventive cardiologist.  Information provided in the Heart Forum is for general purposes only.  Specific diagnoses and therapies can only be provided by your doctor.





0 Responses
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.